Top 5 Supplements That Cause Hair Loss (2019)

Top 5 Supplements That Cause Hair Loss (2019)

 

Is your hair falling out without any apparent reason?

Have you recently started taking a supplement? If the answer is yes – the problem might be right there.

For this reason – here are the top 6 supplements that cause hair loss.

If you’re currently taking one of these 5 – this might be the reason behind your shedding.

 


#1 – Protein Supplements


Top 5 Supplements That Cause Hair Loss (2019)

In case you’re a body builder or work out often – pay attention to the supplements you’re taking.

Especially if you care about your hair.

1. How They Affect Hair

Actually – it’s not the proteins that are dangerous. 

It’s the usual additives – especially 2 of them:

  • creatine
  • inorganic growth hormones

Now – how exactly can this 2 additives damage a body builder’s hair?

  1. Affect your hormonal balance.
  2. Increase your testosterone production. [1]
  3. Makes your hair thinner and more fragile.

Basically – a high level of testosterone leads to a high level of DHT (the hormone responsible for hair loss).

Once your levels of DHT are higher than normal, you are more likely to start losing your hair. [2]

In case you also have a family history of hair loss – chances get even higher.

2. Solutions

As I said – it’s not the proteins harming your hair. It’s the additives.

For this reason, here’s what you should do:

  • choose your supplement carefully
  • make sure it doesn’t have any growth hormones
  • try to avoid products containing creatine

If you manage to find a protein supplement based on natural ingredients, it’s even better.

So you don’t have to quit these supplements. Just try to find a better one.

 


#2 – Vitamin E Supplements


Top 5 Supplements That Cause Hair Loss (2019)

Surprisingly, a level that is too high in vitamin E can also affect your hair.

But is it that serious? Here’s the thing.

1. How They Affect Hair

First of all – there is very little data on an excessive level in vitamin E.

However, here’s what recent studies found:

  1. Too much vitamin E leads to serious side effects.
  2. It causes bleeding or anemia.
  3. Often times, it also weakens hairs and makes them thinner.

But here’s the interesting part:

  • If you have a diet rich in vitamin E, you’re safe
  • Only supplements cause these side effects

In other words – if you have a high level in vitamin E just because of your diet, you’re not in danger.

However – if you’re taking too many vitamin E pills, you’re at risk.

2. Solutions

Don’t take any supplement randomly.

Make sure you have your blood tests and take vitamin E only if a doctor recommends it.

In case your levels are normal and you still want to take it – get it from foods.

There are many foods rich in vitamin E – including:

  • nuts and seeds
  • vegetable oils
  • seafood

 


#3 – Selenium Supplements


Top 5 Supplements That Cause Hair Loss (2019)

Compared to other minerals – our body only needs a minimal quantity of selenium.

But even so, this small quantity is crucial.

1. How They Affect Hair

Selenium isn’t directly connected to hair.

It’s important for thyroid and immunity – but it doesn’t have any major benefit for hair.

But surprisingly – a level that is too high seems to affect the hair:

  • makes it more fragile and easier to break
  • causes shedding
  • decreases its growth speed

Scientists don’t know why exactly this happens.

So ironically, even though selenium doesn’t help hair – an excess can actually damage it. [3]

 2. Solutions

You should definitely stay away from selenium supplements (of any kind).

As I said – your body needs a very small dose, compared to other minerals.

So any pill containing selenium may be tricky.

Only take a selenium supplement if your doctor recommends it. Otherwise, avoid them as much as possible.

 


#4 – Zinc Supplements


Top 5 Supplements That Cause Hair Loss (2019)

Ironically – this mineral is essential for hair health.

A level that is too low can cause serious problems. But it seems like an excess is also dangerous.

1. How They Affect Hair

Zinc is extremely important for your body.

And in terms of hair – it also has some major benefits:

  • supports follicles health
  • involved in hair growth process
  • protects against oxidative stress

So obviously, a zinc deficiency would affect the hair.

But ironically – an excess is also dangerous, as it causes serious shedding and breakage.

Now – taking a regular dose of zinc shouldn’t raise your blood levels so high.

However, taking a high dose for more than 2-3 months can be really dangerous. [4]

2. Solutions

Zinc is helpful for hair – so you can use a supplement.

But here’s what you should do first:

  1. Make sure you know the regular dose.
  2. Choose a supplement that contains an average quantity.
  3. Don’t take it for more than 2-3 months.
  4. Ask your doctor’s advice (recommended).

Basically – try to avoid supplements containing over 30 mg of zinc. If your doctor recommends them – you can take them.

But otherwise, my advice is to stay away from them. If you don’t have a deficiency, they can be really dangerous.

 


#5 – Vitamin A Supplements


Top 5 Supplements That Cause Hair Loss (2019)

If there’s a vitamin responsible for hair loss – it’s surely vitamin A.

In fact – it’s one of the most common supplements that cause hair loss.

And I’m only speaking in terms of excess (there are many whose deficiency causes hair loss).

1. How They Affect Hair

A normal level of vitamin A supports hair health.

But here’s the interesting part:

  • a deficiency causes hair fragility
  • an excess causes shedding

So basically – either you’re under or above regular levels, your hair is going to suffer.

Now – how exactly can an excess affect your hair? It’s simple – it tricks hair follicles:

  1. They will reach the final stage of growth too fast.
  2. Hair starts falling out too quickly.
  3. New hairs aren’t ready to replace them yet.

So it’s all about how vitamin A works inside the follicles.

2. Solutions

Only take vitamin A supplements if you need that – that’s the #1 rule.

  1. Make sure you have some blood tests before starting any new treatment.
  2. Don’t take any pills randomly.
  3. Consult a doctor and if he recommends vitamin A pills – follow this advice.
  4. Otherwise, I wouldn’t recommend this kind of supplements.

If you still think you need it, add carrots to your diet. They’re the #1 source of vitamin A – and they will never cause an excess.

 


My Verdict – Can Supplements Cause Hair Loss?


Short answer: Definitely – it’s quite rare, but it can happen.

But here’s what you should keep in mind:

  1. Not every supplement can affect your hair. 
  2. Some vitamins/minerals need a very high level to cause shedding.
  3. In some people, even huge levels cause no effect on their hair.

However – taking a supplement for a long while can affect your hair. 

In fact, out of my top 5 – only 3 cause hair loss more often:

  • vitamin A
  • zinc
  • selenium

Protein and vitamin E shedding are more rare – because people don’t take them as often.

So here’s what I advise you:
  1. Always consult a doctor before starting any supplement (especially high doses).
  2. Also have some blood tests before.
  3. Check out the regular dose of the vitamin/mineral you want to take.
  4. Make sure you’re not taking more than the recommended dose.

If you’re already experiencing hair loss and you’re think it’s your supplement behind, make an appointment to your doctor.

You will probably be asked to have a blood test – which can tell for sure.

So next time you start taking a supplement – do your research before.

References

1 – https://www.ncbi.nlm.nih.gov/-pubmed/19741313

2 – https://www.ncbi.nlm.nih.gov/-pmc/articles/PMC4171668/

3 – https://www.ncbi.nlm.nih.gov/-pmc/articles/PMC3705333/

4 – https://www.healthline.com/-nutrition/zinc-overdose-symptoms

2 thoughts on “Top 5 Supplements That Cause Hair Loss (2019)

  1. Hi Olly! My husband is a bit obsessed with gym, he’s working out several times a day and taking protein shakes. Recently ago he switched to another powder that he was recommended by a friend. It’s from Optimum Nutrition which is the brand he’s used before, but this powder seems to have an improved features. I can’t really tell you more, I don’t really know a lot about this. Anyway, he just got 1 bald spot at the back of his head, it’s about 1 inch. I’m just wondering if it could be because of the supplement he’s using? he doesn’t want to check up with a doctor, so I’m just worried about him.

    1. Hi Barbara. Shortly, I don’t really think it’s the supplement causing him the bald spot. I think it’s just a coincidence.

      Hair loss caused by some protein supplements is because of increased testosterone. Well, testosterone never causes bald spots. Instead, it just makes hair thinner and easier to break. So it rather affects the whole hair, not just a part.

      What your husband might have is a mild form of alopecia areata. That’s a pretty common cause of hair loss, and it has an auto-immune mechanism. But don’t worry – it’s not a severe condition. Your husband’s hair won’t fall out and he might not even get any bald spot ever. In most cases, hair grows back normally, so in a few months you won’t even see that bald spot anymore.

      However – it really depends from case to case. That’s why seeing a dermatologist would be really good, as he could have your husband some tests and see if he’s at risk of developing more bald spots. If he is, the doctor could prescribe him some treatment to avoid that.

      So at this point, that’s the best thing you guys could do. And don’t worry, the protein shakes have nothing to do with this – so he doesn’t have to give them up.

Leave a Reply

Your email address will not be published. Required fields are marked *